New to AF and everything that goes with it

Hi, I have been recently told I have AF para??. I have had a pacemaker for 20yrs and on last checkup was told it showed I had been having episodes of AF with up to190bpm.

I was referred to my GP then on to cardiac nurse at our local surgery, after all this I'm in a bit of a whirlwind. I did feel pretty rough before pacemaker check but no one could pin it down to anything. I am on Bisoporol 5mg and now Warfarin, I was on no medication before, incidentally this as all stemmed from November last yr. Today I went too INR clinic and my INR is 4.1 and only in my 3rd week, not been well with flu over New Year, was told this may be the cause. Got home and I have another Letter to see arrythmia nurse in march, I also have Cardiac nurse tomorrow and echocardigram next week. I think I feel more rough now than I did before, maybe anxiety I dont know.

What other delights have I got to look forward to and did anyone feel a bit uneasy with all this.

6 Replies

oldestnewest
  • Anxiety and AF whether paroxysmal or persistent are always close. It won't kill you but it don't half feel like it sometimes. The best thing is to learn all you can and AF Association main website has a host of great fact sheets to educate you about this mongrel condition. Ask here and we will try top fill in any gaps.

  • Yes I am new to all this too so know how you feel. Still waiting for a date for an echocardiogram and the hospital 24hr ecg since a week before Christmas at least you seem to be getting the tests etc done. TBH all this has terrified me and I am convinced that stress, anxiety and that awful flu/coughing bug have made everything far worse. It all started when I was aware my heart rate was well up for me and the doc did a 24hr ecg which showed periods of my heart racing one apparently up to 177bpm. It was so unexpected and I was put on bisoprolol beta blockers and apixaban anti coagulants just before I went on holiday. I didn't really get enough information then and because the beta blockers caused me to feel bad and more anxious I am now on a reduced dose. I suggest you keep asking questions as I have of anyone who listens doctor pharmacist nurses and you will hopefully feel better about it. I know I am still struggling with the implications of possibly being on these drugs forever and am terrified of having a heart attack which I have no idea if that is likely or not. This site is really good and people on it understand and can help.

  • No it is not. AF would not normally cause what is generally know as a heart attack. Left untreated for long enough it could lead to cardiomyopathy (enlarged heart) and in extremis heart failure but that doesn't mean what it sounds like. I always recall what my consultant told me in my early days. Three things to understand about AF." It won't kill you, it won't kill you and it won't kill you. Might feel like it sometimes.!"

  • I think as adults we find all this stuff really scary, whether it's because we realise we are mortal or another reason I don't know but children just accept these conditions and get on with their lives. I first had heart problems and underwent surgery as a child and I don't recall having half as many fears as I do now. It's a curious thing. Try to reduce your anxiety by finding out everything you can about AF and its associated problems, I found this helped me enormously.

    I was 15 when my problems began, had surgery at 17 when I was in heart failure and started taking Warfarin. I just "got on with it" and didn't let it interfere with my life, however at 36 and in heart failure with AF and having more surgery I suffered major anxiety which looking back I can see was totally unnecessary. And now at 50 in AF having had a pace maker recently and it not helping, going back on Warfarin after a 13 year break, I suddenly feel very mortal indeed but I have to consider that I have had 35 years of life that had I been born a century ago I wouldn't have had. Overall I'm content and I refuse to allow my anxiety to spoil it all.

    I hope you figure it all out and come to a good place in your life too.

  • Beautiful

  • Thank you for your replies folks, going to look up all I can. Today my Cardiac nurse said I may have to have a ablation as I'm still considered to young at almost 62 to put up with this, she also increased my Bisoporol to 7.5 so I know I'm going to feel more tired. On the plus side I have found this forum and don't feel so alone now, thanks guys

You may also like...